Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS Lincoln, IL

May 3, 2012Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 2012, 8:24 PM CDT for Marshall County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 8:24 PM CDT (01:24 UTC)
Expired
May 3, 2012, 9:15 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marshall County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1905 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS53 KILX 040124
SVRILX
ILC123-040215-
/O.NEW.KILX.SV.W.0054.120504T0124Z-120504T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 915 PM CDT.

* AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOLUCA...OR 13 MILES EAST OF LACON...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOULUCA.
  WENONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR NORTHERN ILLINOIS.

LAT...LON 4110 8904 4093 8904 4092 8933 4110 8932
      4111 8920 4111 8905
TIME...MOT...LOC 0123Z 268DEG 15KT 4100 8913
WIND...HAIL 60MPH 1.00IN

$$

BARNES
2 follow-up statements
328 
WWUS53 KILX 040204
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
904 PM CDT THU MAY 3 2012

ILC123-040215-
/O.CON.KILX.SV.W.0054.000000T0000Z-120504T0215Z/
MARSHALL IL-
904 PM CDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MARSHALL COUNTY UNTIL 915 PM CDT...

AT 859 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF WENONA...OR 10 MILES SOUTHWEST OF STREATOR...MOVING EAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4110 8904 4093 8904 4092 8933 4110 8932
      4111 8920 4111 8905
TIME...MOT...LOC 0204Z 268DEG 15KT 4101 8890
WIND...HAIL 60MPH 1.00IN

$$

CHS
114 
WWUS53 KILX 040215
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT THU MAY 3 2012

ILC123-040225-
/O.EXP.KILX.SV.W.0054.000000T0000Z-120504T0215Z/
MARSHALL IL-
915 PM CDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4110 8904 4093 8904 4092 8933 4110 8932
      4111 8920 4111 8905
TIME...MOT...LOC 0215Z 268DEG 15KT 4101 8884

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:28 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 3, 6:28 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
628 PM CDT THU MAY 3 2012

.DISCUSSION...
ISSUED 258 PM CDT THU MAY 3 2012
CONCERNS TODAY AREA POSSIBLE STORMS TONIGHT MOVING IN FROM THE
NORTHWEST AFTER THEY FIRE OVER IA ON A LINGERING FRONTAL BOUNDARY.
THIS BOUNDARY WILL SLIDE SOUTH INTO THE AREA FRIDAY AND BE THE
TRIGGER FOR POSSIBLE STORMS THROUGH SATURDAY NIGHT. ANOTHER
FRONT...A STRONGER COLD FRONT WILL MOVE THROUGH SUNDAY TO
MONDAY...TRIGGERING MORE RAIN.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
MORNING UPPER AIR AND SATELLITE IMAGERY SHOWS SOMEWHAT OF
PROGRESSIVE PATTERN OVER US WITH SERIES OF WAVES IN UPPER FLOW
OVER THE NORTHERN US. FIRST WAVE EASTERN MS TO NORTERH MO
TRIGGERING CONVECTION OVER SOUTHERN WI. ADDITIONAL WAVES IN THE
NORTHWEST US. SURFACE DATA SHOWS FRONTAL ZONE FROM KS INTO IA TO
WI WITH VERY UNSTABLE AIRMAS AHEAD OF FRONT...WITH DEW POINTS IN
THE UPPER 60S OVER MO-IL. MU CAPES OVER IL IN THE 3000-4000
RANGE...HOWEVER OUTFLOW OVER CENTRAL IL FROM THE PREVIOUS MORNING
IA STORMS HAS NOT PRODUCED ANY SIGNIFICANT CONVEREGENCE...IT
EFFECTIVELY WASHING OUT. THEREFORE EXPECT EVENING CONVECTION ON
THAT BOUNDARY WILL BE LIMITED. HOWEVER...IN EASTERN IA AND FURTHER
NORTH ON SYNOPTIC FRONT...STRONGER CONVERGENCE SHOULD TRIGGER
DEVELOPMENT THIS EVENING...WILL CONVECTION THEN TRACKING INTO
NORTHERN SECTION OF CENTRAL IL OVERNIGHT...THUS POPS FOR TONIGHT
REFLECT THIS TREND.

FOR FRIDAY...FRONT PROGGED TO SAG SOUTH INTO IL AND SO WITH THAT
FEATURE IN AREA AND AFTERNOON HEATING...SCT TSTMS POSSIBLE FRI
WITH SOME SEVERE POSSIBLE. FRONTAL ZONE LINGERS IN AREA FRIDAY
NIGHT AND INTO SATURDAY AND SO CHANCE POPS IN STORMS AGAIN
CONTINUES. ALL THE MODELS PRETTY SIMILAR IN FRONTAL MOVEMENT. FOR
SATURDAY NIGHT THE NEXT MAIN COLD FRONT BEGINS TO MOVEINTO THE
UPPER MIDWEST.

LONG TERM...SUNDAY THROUGH THURSDAY.
THERE IS SOME DIFFERENCE IN THE MODELS ON THE FRONTAL POSITION ON
SUNDAY AND SUNDAY NIGHT WITH THE NAM THE FASTER. LIKE A BLEND WITH
CHANCE OF STORMS DEVELOPING AHEAD OF THE FRONT SUNDAY...BUT THE
BEST CHANCE ON SUNDAY NIGHT AS THE SYSTEM MOVES THROUGH THE AREA.
POPS GRADUALLY MOVE OUT TO THE EAST ON MONDAY NIGHT AFTER THE
FRONT.

THE AREA THEN GETS INTO INTO MORE OF A NORTHWEST FLOW PATTERN WITH
COOLER CONDITIONS ON TUESDAY TO THURSDAY. MOST OF THIS WILL BE
DRY...WITH SOME CHANCE ON WEDNESDAY WITH COLD ADVECTION DAYTIME
SHOWERS POSSIBLE DUE TO A MINOR UPPER LEVEL WAVE MOVING THROUGH.

&&

.AVIATION...
ISSUED 615 PM CDT THU MAY 3 2012

MAIN FORECAST CONCERN WILL BE COVERAGE OF CONVECTION TONIGHT AND
THE AFFECT IT MAY HAVE ON CIGS AND VSBYS...ESP ACRS THE NORTH.
CONVECTION DEVELOPING EARLY THIS EVENING FROM NE IL SW THRU NE
MO AND TRACKING ENE. LOOKS AS IF THIS CONVECTION WILL AFFECT
MAINLY OUR NORTHERN TAF SITES INITIALLY WITH MODEL DATA SUGGESTING
A TRANSITION MORE TWDS THE ESE LATE TONIGHT AS THE CONVECTION
BEGINS TO INTERACT WITH THE LOW LEVEL JET. WILL KEEP THE CIGS AT
LOW END VFR WITH THE POTENTIAL FOR SOME MVFR CIGS DEVELOPING IN
THE STRONGER CONVECTION...ESP ACRS THE NORTH AFTR 05Z. COVERAGE OF
THE CONVECTION VERY MUCH IN DOUBT FURTHER SOUTH AND EAST AFTER
MIDNIGHT...AS A RESULT WILL KEEP THE VCTS GOING FOR THE OVERNIGHT
HOURS. SFC WINDS WILL BE OUT OF THE SOUTH TONIGHT WITH A FEW GUSTS
TO 25 KTS EXPECTED FOR THE NEXT HOUR OR SO. WINDS WILL BE VARIABLE
IN DIRECTION AND SPEED IN AND NEAR ANY OF THE STRONGER THUNDERSTORMS
THIS EVENING. SOUTH WINDS WILL CONTINUE INTO FRIDAY AT 10 TO 15 KTS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 3:17 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT THU MAY 3 2012

ILZ027>031-036>038-040>057-061-041100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM MID-EVENING
THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT SAGS SOUTHWARD
TOWARD CENTRAL ILLINOIS. A FEW OF THE STORMS COULD BECOME
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-041100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, May 3, 7:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HOPEWELL                40.98N 89.46W
05/03/2012  M0.50 INCH       MARSHALL           IL   MESONET

            SWOP REPORT

&&

25
Special weather statement, May 3, 7:26 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 3 2012

ILZ030-040130-
MARSHALL-
726 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 830 PM
CDT...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACON...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HENRY...
  VARNA...
  TOLUCA...
  WENONA...

OTHER LOCATIONS AFFECTED INCLUDE...HOPEWELL...LA ROSE AND LAKE
WILDWOOD.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4114 8933 4112 8932 4111 8934 4111 8905
      4110 8904 4093 8904 4093 8940 4104 8954
TIME...MOT...LOC 0026Z 248DEG 18KT 4098 8941

BARNES
Local storm report, May 3, 8:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 W LACON               41.02N 89.45W
05/03/2012  E1.00 INCH       MARSHALL           IL   PUBLIC

            ON RT. 29. TIME ESTIMATED. RELAYED BY WFO DVN.

0738 PM     HAIL             SPARLAND                41.03N 89.44W
05/03/2012  M0.88 INCH       MARSHALL           IL   CO-OP OBSERVER

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:26 PM CDTSpecial Weather StatementILXMarshall64 min
May 3, 7:36 PM CDTSevere Thunderstorm WarningILXMarshall54 min
May 3, 8:39 PM CDTFlash Flood WarningILXMarshall6 hr
May 3, 11:16 PM CDTSevere Thunderstorm WarningILXKnox44 min
May 3, 11:29 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark61 min
May 4, 12:07 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford53 min
May 4, 12:29 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria46 min
May 4, 12:52 AM CDTSevere Thunderstorm WarningILXMcLean, Woodford35 min
May 4, 2:29 AM CDTFlash Flood WarningILXMarshall6 hr
May 4, 8:47 AM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland43 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningILXLawrence38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.